Home Main Category Announcements Fentanyl-Laced Counterfeit Medicines Linked To Overdoses In Contra Costa County

Fentanyl-Laced Counterfeit Medicines Linked To Overdoses In Contra Costa County

SHARE
Walnut Creek police arrest three for drug sales.

Press Release issued Wednesday by Contra Costa Health Services:

Contra Costa Health Services (CCHS) urges county residents not to buy or use prescription drugs except from licensed pharmacies after receiving several reports of overdose believed to involve counterfeit, fentanyl-laced pills.

No deaths have been linked to the cases.

CCHS’s Public Health Division has received four reports since March from local hospital emergency departments about patients who likely overdosed on the potent opioid after using pills they believed were a different drug.

“Fentanyl is an extremely powerful drug that cannot be safely used except in very small amounts, under the direction of a medical provider,” Public Health Director Dan Peddycord said. “Consuming fentanyl improperly – or unknowingly – could easily result in an overdose, or even death.”

Other Northern California counties have reported overdose cases in recent months linked to counterfeit prescription drugs purchased on the street that were laced with fentanyl. One of the Contra Costa cases is confirmed to have involved fentanyl-laced pills.

The Contra Costa cases were reported in different emergency rooms during late March and April. It is unknown if they are related to each other, or other recent cases in California, including a large number of cases in Sacramento County.

To protect patient privacy, CCHS cannot release details about the cases.

“We know that in other jurisdictions, the pills have looked identical or very similar to those administered by pharmacies, such as Xanax or Norco,” said Dr. David Goldstein, medical director of Contra Costa Emergency Medical Services. “But because they contained fentanyl, the pills were much more potent than those drugs.”

The Public Health Division and the Contra Costa Alcohol & Other Drugs Program is working with local emergency departments to inform the county’s medical community and to educate patients about fentanyl and safe use of prescription drugs.

Any unused pills should be properly disposed of in appropriate containers or turned over to law enforcement. If you believe that you are in possession of counterfeit prescription drugs, please contact the U.S. Drug Enforcement Agency tip line at 530-722-7577.

4 COMMENTS

  1. I am amazed by what people are comfortable with putting in their mouths or shooting into their veins.

  2. In what sane and rational respect is the status quo preferable to legalization? Anyone? Anyone? Ugh.

  3. Legalize marihuana for a start and take the corporations out of the equation. Don’t drive out the small grower and keep big business out of the all cash equation. Other drugs I’m not so sure about but yeh, the war on drugs is a joke and we are not winning.

  4. I have heard several times recently via tv news/radio reports that the US is in the midst of a heroine addiction and the resulting overdose epidemic. Overdose deaths are happening at a rate not seen ever, and it is not the stereotypical inner city folk and rock stars. Follow the money. Many believe, as I, this heroine epidemic is fueled by a vast conspiracy involving big pharma, medicare/medicaid/private insurance, and unscrupulous socialized doctors. It ends at the locked door of Obama and all Democrats seeking validation for more funding for additional programs to treat an ever growing and increasingly dependent voter base.
    Something hurts (muscle strain, headache, depression, sprain, back/knee/hip,etc) so the Dr prescribes vicodin. The root cause of the malady isnt addressed and the body becomes accustomed and dependent on the opioid. The Dr increases the dose until it stops working all together. On to something stronger… It’s not long before they are on the highest dose of the strongest of the strong opioids. The body is amazing and becomes accustomed to the dose, or the patient is cut off post surgery, or post review by their licensing body or Insurance Co. Either way, patients turn to the street for what they need. There is no way to know how strong a batch may be. Taking the same amount of a much stronger batch is all it takes to shut the heart down. Inevitably, an overdose occurs. All of the parties involved (except the patient) know whats going on. No one seems to care.

Comments are closed.